Kansas, 2005

Flash Flooding and Heavy Rain in Kansas, June 9 to 10, 2005

June 9 to 10, 2005 · NWS TOP · 4 events in 4 counties and zones

3 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 3:35 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 3:35 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU JUN 9 2005

.DISCUSSION...
ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES
TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE
STRONG TO SEVERE WITH SOME HEAVY RAINS.

CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE
HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED
TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE
EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A
PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS
INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO
EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN
POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED
BY TMRW FOR FRIDAY NIGHT.

SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT.
MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT
CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO
PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK.
EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER
PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE
OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME
BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH
BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS.

TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY.
ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A
FUNCTION OF AMT OF LOW LVL MOISTURE.

FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z
RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A
DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE
SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW
EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND
DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS
AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS
MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT
FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:38 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT THU JUN 9 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
438 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER
MIDNIGHT IN NORTHCENTRAL KANSAS.

SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY.
THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE
FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 9, 4:52 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT THU JUN 9 2005

KSZ008-020-034-100400-
CLOUD-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...CONCORDIA
552 PM CDT THU JUN 9 2005

TORNADO WATCH NUMBER 444 IS IN EFFECT UNTIL 1100 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              CLOUD                 OTTAWA

SOME CITIES IN THE WATCH ARE...

CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 7:11 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU JUN 9 2005

KSZ009>012-021-100500-
BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE
811 PM CDT THU JUN 9 2005

SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

WASHINGTON            NEMAHA                MARSHALL
BROWN                 CLAY

SOME CITIES IN THE WATCH ARE...

CLAY CENTER           MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Republic

When
June 9, 7:59 PM CST to June 10, 1:00 AM CST
Where
Republic County, West Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -97.617

At least 6 inches of fast flowing water across several rural roads western part of the county.

Flash Flood, Washington

When
June 9, 9:29 PM CST to June 10, 4:00 AM CST
Where
Washington County, Washington
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -97.050

At least 6 inches of fast flowing water across roads around Washington.

Heavy Rain, Pottawatomie

When
June 9, 11:00 PM CST to June 10, 8:00 AM CST
Where
Pottawatomie County, St George
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

A four inch downpour brought small stream and urban flooding with some sandbagging along Blackjack Creek on the west side of St. George.

Flash Flood, Riley

When
June 10, 1:40 AM CST to 6:00 AM CST
Where
Riley County, Manhattan
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -96.583

Flash flooding was reported with four to six inches of rain. Cars were stranded by fast flowing water across Tuttle Creek Boulevard. A mudslide also occurred but no injuries or damage were reported from the mud slide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460660, 5460661, 5460663, 5460662.